Resolution of Infliximab-Refractory Nivolumab-Induced Acute Severe Enterocolitis After Cyclosporine Treatment in a Patient with Non-Small Cell Lung Cancer
Adverse events of drug therapy
Tomokazu Iyoda, Noriaki Kurita, Ayumi Takada, Hiroe Watanabe, Masahiro Ando
Department of Pharmacy, Jizankai Medical Foundation Tsuboi Cancer Center Hospital, Koriyama, Fukushima, Japan
Am J Case Rep 2018; 19:360-364
Available online: 2018-03-27
Enterocolitis is an immune-related adverse event associated with nivolumab treatment. Although intravenous corticosteroids and infliximab are recommended as a first-line and second-line therapy, respectively, there is no established treatment for severe enterocolitis that is refractory to these drugs.
CASE REPORT: A 62-year-old male with non-small cell lung cancer, with multiple brain metastasis, received nivolumab as the eighth-line chemotherapy for his disease. A few days after nivolumab administration, grade 2–3 enterocolitis developed in the patient. The enterocolitis improved to grade 1 after careful observation; however, it was aggravated to grade 3 after resuming nivolumab treatment. After cessation of nivolumab, 3.3 mg of intravenous dexamethasone and 40 mg of methylprednisolone were administered for 16 days and subsequently 30–60 mg of oral prednisolone was administered for 50 days, with little improvement in the patient’s colitis.
A second-line treatment with 5 mg/kg of infliximab was twice attempted, but the patient had persistent diarrhea. Therefore, 50 mg of oral cyclosporine was started as a third-line therapy. Three days after the start of cyclosporine, the number of diarrhea events decreased, with resolution 2 weeks after cyclosporine administration.
CONCLUSIONS: Oral cyclosporine treatment can be a third-line therapy for enterocolitis associated with immune-related adverse events.
Keywords: Cyclosporine, Drug-Related Side Effects and Adverse Reactions, Enterocolitis